Does Zoloft Cause Headaches?

Does Zoloft cause headaches? The answer is yes and no. There are people who experience headaches after taking Zoloft and there are many who do not. Interestingly, many people suffering from depression who are already dealing with headaches report considerable alleviation of the persistent sensation and discomfort. Simply put, Zoloft can also treat headaches. One has to explore the various ways Zoloft works to understand this paradox.

Zoloft and Headaches

Zoloft, generic name sertraline, is a selective serotonin reuptake inhibitor drug. It is an antidepressant that is not available over the counter. Doctors prescribe Zoloft to treat depression, panic disorder, obsessive compulsive disorder, posttraumatic stress disorder, premenstrual dysphoric disorder and social anxiety disorder among others. The side effects of Zoloft include headache, sleepiness, nervousness, drowsiness, fatigue, insomnia, nausea, dizziness, skin rash, diarrhea, upset stomach, constipation, stomach pain, changes in metabolism and appetite, dry mouth, abnormal ejaculation, decreased libido and hence sex drive, impotence, weight loss and weight gain depending on several factors and difficulty to experience an orgasm. Zoloft can also cause stiff muscles, sweating, fever, confusion, irregular heartbeat, hallucination, agitation, tremors, overactive reflexes, vomiting, unsteady feeling, lack of concentration, loss of coordination, memory issues, fainting, weakness, shallow breathing and seizure but these are rare side effects.

Headache is an extremely common side effect of Zoloft along with a few others. Every two people out of ten who take Zoloft report having a headache. Other medications may also contribute to the problem. Zoloft may cause changes in the blood flowing into the cerebrum of the brain. The changes in the level of serotonin and its neurotransmission may also be the cause. A combination of the two changes is usually the actual cause of headaches. People experience headaches while adapting to Zoloft, the side effect may be caused by a change in timing of taking the medicine, changing the dose may be the facilitating factor and there may be interactions with other drugs. Changing doses inadvertently or abruptly missing doses can cause headache. Certain neural activities and specific connectivity issues may also cause headaches. Regional activity in the brain, oxidative stress and other side effects of Zoloft may be facilitating or causal factors of headache. Those who stop taking Zoloft and experience headache are actually suffering from its withdrawal.

It is also possible that a headache is merely a coincidence and not related to Zoloft at all. Many people report having been relieved of headaches after they started taking Zoloft. There is enough evidence to correlate anxiety reduction and changes in brain activity including blood flow and neural connectivity, neurotransmission and regional activation with the alleviation of headaches. Since Zoloft alleviates depression and headache is one of its symptoms, many people report being relieved as the antidepressant provides respite from various unpleasant experiences. Zoloft can reduce neuroinflammation and enhance quality of sleep. It can hence play a role in alleviating headache and even migraine. You have to consciously observe the occurrence and recurrence of headache vis-à-vis your course, timing and dosage of Zoloft to be sure of its causal effect in regards to headache.